Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Medicine
Volume 2016 (2016), Article ID 9136825, 4 pages
Case Report

Quinine-Induced Disseminated Intravascular Coagulation

1Hurley Medical Center, College of Human Medicine, Michigan State University, Flint, MI, USA
2Henry Ford Hospital, Detroit, MI, USA

Received 7 March 2016; Accepted 26 April 2016

Academic Editor: Dierk Thomas

Copyright © 2016 Firas Abed et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


Every drug comes with some side effect. It is the benefit/risk ratio that determines the medical use of the drug. Quinine, a known antimalarial drug, has been used for nocturnal leg cramps since the 1930s; it is associated with severe life-threatening hematological and cardiovascular side effects. Disseminated intravascular coagulation (DIC), albeit rare, is a known coagulopathy associated with Quinine. It is imperative to inquire about the Quinine intake in medication history in patients with coagulopathy, as most patients still consider it a harmless home remedy for nocturnal leg cramps. In this report, we present a case of coagulopathy in a middle-aged woman, who gave a history of taking Quinine for nocturnal leg cramps, as her home remedy. Early identification of the offending agent led to the diagnosis, prompt discontinuation of the medication, and complete recovery and prevented the future possibility of recurrence.